Hail, Cloud
- When
- October 6, 2:44 PM CST to 2:45 PM CST
- Where
- Cloud County, 0.69 mi S of Ames
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.540, -97.430
Supercells developed during the late afternoon on October 6th across central and north central Kansas. The supercells spawned at least 2 tornadoes across Clay and Washington counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Supercells developed during the late afternoon on October 6th across central and north central Kansas. The supercells spawned at least 2 tornadoes across Clay and Washington counties. The tornadoes were on the ground for 5 to 10 miles and at times video and photo evidence suggested that they were strong tornadoes. However damage surveys did not reveal damage in excess of EF1 due to sparse damage indicators within the paths of the tornado. In some cases, portions of the paths were inaccessible to vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 6, 12:34 PM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 134 PM CDT Thu Oct 6 2016 .SHORT TERM...(This afternoon and tonight) Issued at 133 PM CDT Thu Oct 6 2016 Earlier this morning, elevated storms remained to the north along the KS/NE boarder while a persistent line of showers and thunderstorms moved just southeast of the forecast area. Clouds have scattered in northeast Kansas allowing for sufficient heating to occur this afternoon with highs expected to reach into the upper 70s and dewpoints rising into the mid and high 60s. The surface low has been moving northeast steadily ahead of the quickly moving upper level wave. Storms are forecast to develop near the triple point late this afternoon as the front moves through the area and into the area of sufficient cloud clearing where the greatest destabilization has occurred. CAPE near 2000 J/kg and shear on the order of 40 knots will fuel the severe potential for storms. Initial development in the late afternoon may start as discrete in nature with supercells capable of producing large hail, damaging winds, and even a tornado. Models continue to show pockets of higher helicity ahead of this front that will make tornadic development possible as storms first form. As development continues, a linear line of storms is likely to form shifting the greatest threats to damaging winds, although hail will still be possible. The front will move through northeast Kansas by midnight possibly undercutting ongoing storms which would then end the severe potential as well. Surface high pressure behind the front will bring precipitation to an end by early morning. .LONG TERM...(Friday through Thursday) Issued at 133 PM CDT Thu Oct 6 2016 Area of high pressure expands eastward through the day on Friday as the upper trough exits eastward. Winds quickly weaken at the sfc behind the cold front overnight, setting up the potential for patchy frost across north central Kansas. Main uncertainty is with the temp spread with lows generally in the 36 to 39 range. Will go ahead and mention patchy frost in the forecast, however will forgo a frost advisory at this time. Highs tomorrow are on track to be the coolest day of the forecast with readings in the lower to middle 60s. Sfc winds shift around towards the south for the weekend with a gradual warmup expected throughout the weekend from the upper 60s to lower 70s by Sunday. Next system to watch approaches from the southwest Monday mainly over central Kansas, to much of the CWA on Tuesday. Both the GFS and ECMWF are doing a decent job of handling the track even though the forcing and available moisture is limited. A series of prominent upper lows over the northern provinces of Canada to the Pacific NW coastline will eject a series of weaker waves into the region. Off and on chances for isolated thunder cannot be ruled out with temps in the near normal range for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1217 PM CDT Thu Oct 6 2016 VFR conditions are likely for the majority of the period. A line of storms is forecast to develop this afternoon and move eastward through the area into the late evening hours. Went with hires models on timing with storms moving through MHK between 22-01Z, and TOP/FOE from 00-03Z, although this timing will need to continue to be monitored. Reduced ceilings and visibilities are likely with this activity. Gusty winds will continue briefly behind storms before high pressure moves in and winds shift from the north and gusts end at 12Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Prieto AVIATION...Heller
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1249 PM CDT THU OCT 6 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-071800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1249 PM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON THROUGH LATE EVENING. INITIALLY...ISOLATED SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO OR TWO ARE EXPECTED. THE STORMS ARE EXPECTED TO MERGE INTO A LINE DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AS WELL. MINOR FLOODING IN THE POTTAWATOMIE CREEK BASIN IS POSSIBLE IF FORECAST ADDITIONAL RAINFALL OCCURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 AM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TORNADO 2 WNW GREEN 39.44N 97.04W
10/04/2016 CLAY KS NWS STORM SURVEY
AN EF1 TORNADO TRACKED NORTHWEST OF GREEN CAUSING MINOR
DAMAGE TO A HOUSE AND TREES. THE PATH LENGTH WAS ROUGHLY
5 MILES AND ESTIMATED PEAK WIND WAS 90 MPH. DELAYED
REPORT.
&&
KSANDERSThe Topeka radar (KTWX), 119 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
9 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
Photo evidence supports 2.25 inch sized hail.
Golf ball sized hail covering the ground.
This is the initial portion of the tornado track that crossed into Washington County. Much of this track was inaccessible to vehicles due to mud roads so the track was constructed largely based on radar and reports from chasers and damage reports from EMs.
This is the second leg of the tornado track as it crossed into southern Washington county doing damage to mainly trees, and 2 abandoned farm outbuildings along the path.
This tornado was documented by storm chasers with video and photos which showed a well developed cone shaped tornado that at times appears to have done damage along a nearly 300 yard swath at least briefly after it crossed highway 15 in an open field. The main structures impacted included a farmstead with grain bins and other outbuildings exhibiting high end EF1 damage. Winds to around 110 mph were estimated at the farmstead. Given the lack of damage indicators along the path it is possible that this tornado was stronger at some point in its life as it moved through open fields.
Largest hailstone in the photo was approximately 2 inches in diameter.
Numerous powerlines were reported down.
Wind gust was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663807, 663808, 663809, 663810, 663811, 663813, 655605, 655606, 655608, 663814, 663816, 663818, 663819, 663820.